Kentucky, 2014

Tornadoes and Damaging Winds in Kentucky, February 20, 2014

February 20, 2014 · NWS PAH · 5 events in 4 counties and zones

Thunderstorms organized into short lines and isolated supercells as a cold front approached from Missouri. The storms strengthened within a corridor of weak to moderate instability just ahead of the eastward-moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms organized into short lines and isolated supercells as a cold front approached from Missouri. The storms strengthened within a corridor of weak to moderate instability just ahead of the eastward-moving cold front. The combination of instability, moisture, and wind shear resulted in isolated wind damage and a couple of tornadoes. The isolated tornadoes occurred in the region of strongest wind shear north and east of Kentucky Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 2:33 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 20, 2:33 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014

.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014

The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.

A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread  thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.

The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.

The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014

Medium confidence in the long term.

Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.

As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.

&&

.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014

A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
     085>087-089>091-093-094.

     WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.

MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.

KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Feb 20, 3:03 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST THU FEB 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED
FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF
THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN
THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE
POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING.

JP

In the hours before

Local storm report, Feb 20, 3:41 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 E DONIPHAN            36.62N 90.73W
02/20/2014  E0.88 INCH       RIPLEY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

RST
Local storm report, Feb 20, 3:49 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 N POPLAR BLUFF        36.78N 90.41W
02/20/2014  M0.50 INCH       BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Feb 20, 4:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             5 S MARBLE HILL         37.23N 89.98W
02/20/2014  M1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Ft Campbell radar (KHPX), 18 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Christian

When
February 20, 4:50 PM CST
Where
Christian County, 2.16 mi SW of Oak Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.650, -87.460

The roof was blown off a barn. There was roof damage to a building.

Thunderstorm Wind, Christian

When
February 20, 5:05 PM CST
Where
Christian County, Pembroke
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.780, -87.350

Three utility poles were broken, and shingles were missing from a roof.

Thunderstorm Wind, Todd

When
February 20, 5:10 PM CST
Where
Todd County, Allegre
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
36.930, -87.220

A tree was blown down and landed on a parked vehicle. There was roof damage to a home.

Tornado, Webster

When
February 20, 6:42 PM CST to 6:50 PM CST
Where
Webster County, 1.5 mi W of Wheatcroft to 5 mi N of Clay
Rating
EF0
Path length
6.22 mi
Path width
125 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.480, -87.897

Several small trees and tree limbs were broken. There was minor roof damage to one barn. Peak winds were estimated near 75 mph.

Tornado, Caldwell

When
February 20, 7:12 PM CST to 7:14 PM CST
Where
Caldwell County, Claxton to 1.59 mi NE of Claxton
Rating
EF0
Path length
1.59 mi
Path width
125 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
37.100, -87.750

Several small trees and tree limbs were broken. Peak winds were estimated near 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496837, 496840, 496839, 496826, 496833.